Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the minimal polynomial of Gauss periods for prime powers


Author: S. Gurak
Journal: Math. Comp. 75 (2006), 2021-2035
MSC (2000): Primary 11L05, 11T22, 11T23
DOI: https://doi.org/10.1090/S0025-5718-06-01885-0
Published electronically: July 11, 2006
MathSciNet review: 2240647
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a positive integer $ m$, set $ \zeta_{m}=\exp(2\pi i/m)$ and let $ {\bf Z}_{m}^{*}$ denote the group of reduced residues modulo $ m$. Fix a congruence group $ H$ of conductor $ m$ and of order $ f$. Choose integers $ t_{1},\dots,t_{e}$ to represent the $ e=\phi(m)/f$ cosets of $ H$ in $ {\bf Z}_{m}^{*}$. The Gauss periods

$\displaystyle \displaylines{ \theta_{j} =\sum_{x \in H} \zeta_{m}^{t_{j}x} \;\;\; (1 \leq j \leq e) }$

corresponding to $ H$ are conjugate and distinct over $ {\bf Q}$ with minimal polynomial

$\displaystyle \displaylines{ g(x) = x^{e} + c_{1}x^{e-1} + \cdots + c_{e-1} x + c_{e}. }$

To determine the coefficients of the period polynomial $ g(x)$ (or equivalently, its reciprocal polynomial $ G(X)=X^{e}g(X^{-1}))$ is a classical problem dating back to Gauss. Previous work of the author, and Gupta and Zagier, primarily treated the case $ m=p$, an odd prime, with $ f >1$ fixed. In this setting, it is known for certain integral power series $ A(X)$ and $ B(X)$, that for any positive integer $ N$

$\displaystyle \displaylines{ G(X) \equiv A(X)\cdot B(X)^{\frac{p-1}{f}} \;\;\;({\rm mod}\;X^{N}) }$

holds in $ {\bf Z}[X]$ for all primes $ p \equiv 1({\rm mod}\; f)$ except those in an effectively determinable finite set. Here we describe an analogous result for the case $ m=p^{\alpha}$, a prime power ( $ \alpha > 1$). The methods extend for odd prime powers $ p^{\alpha}$ to give a similar result for certain twisted Gauss periods of the form

$\displaystyle \displaylines{ \psi_{j} = i^{*} \sqrt{p} \sum_{x \in H} (\frac{t_{j}x}{p}) \zeta_{p^{\alpha}}^{t_{j}x} \;\;(1 \leq j \leq e),} $

where $ (\frac{ }{p})$ denotes the usual Legendre symbol and $ i^{*}= i^{\frac{(p-1)^{2}}{4}}$.


References [Enhancements On Off] (What's this?)

  • 1. B.C. Berndt, R.J. Evans and K.S. Williams, Gauss and Jacobi sums, Wiley-Interscience, New York, (1998). MR 1625181 (99d:11092)
  • 2. Z. Borevich and I. Shafarevich. Number Theory, Academic Press, New York, (1966). MR 0195803 (33:4001)
  • 3. R.P. Brent, "On computing factors of cyclotomic polynomials," Math. Comp. 61 (1993), 131-149. MR 1205459 (93m:11131)
  • 4. L.E. Dickson, Elementary Theory of Equations, Wiley, New York.
  • 5. C.F. Gauss, Disquisitiones Arithmeticae, Yale University Press, New Haven, (1966). MR 0197380 (33:5545)
  • 6. S. Gupta and D. Zagier, "On the coefficients of the minmal polynomial of Gaussian periods," Math. Comp. 60 (1993), 385-398. MR 1155574 (93d:11086)
  • 7. S. Gurak, "Minimal polynomials for Gauss circulants and cyclotomic units," Pac. J. Math. 102 (1982), 347-353. MR 0686555 (84c:10032)
  • 8. S. Gurak, "Minimal polynomials for circular numbers," Pac. J. Math. 112 (1984), 313-331. MR 0743988 (85i:11107)
  • 9. S. Gurak, "Minimal polynomials for Gauss periods with f=2," Acta Arith. 121 (2006), 233-257.
  • 10. S. Gurak, "Explicit evaluation of multi-dimensional Kloosterman sums for prime powers" (to appear).
  • 11. H. Hasse, Vorlesungen uber Zahlentheorie, Springer-Verlag, Berlin, (1950). MR 0051844 (14:534c)
  • 12. J. Neukirch, Class Field Theory, Springer-Verlag, New York, (1986). MR 0819231 (87i:11005)
  • 13. H. Salie, "Uber die Kloostermanschen Summen S(u,v:q)," Math. Z. 34 (1932), 91-109. MR 1545243

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11L05, 11T22, 11T23

Retrieve articles in all journals with MSC (2000): 11L05, 11T22, 11T23


Additional Information

S. Gurak
Affiliation: Department of Mathematics, University of San Diego, San Diego, California 92110
Email: gurak@sandiego.edu

DOI: https://doi.org/10.1090/S0025-5718-06-01885-0
Received by editor(s): June 2, 2005
Published electronically: July 11, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society